Alert archive / Kansas / Red Flag Warnings in 2013
Red Flag Warning 20, NWS Goodland, KS
NWS Goodland, KS issued this red flag warning at Nov 3, 2013, 4:06 AM MST for Cheyenne County, Colorado; 4 counties in Kansas. It took effect at Nov 3, 2013, 11:00 AM MST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Nov 3, 2013, 4:06 AM MST (11:06 UTC)
- In effect from
- Nov 3, 2013, 11:00 AM MST
- Expired
- Nov 3, 2013, 5:00 PM MST
- In force
- 6 hr
- Issued by
- NWS Goodland, KS
Counties Cheyenne County, CO, Greeley County, KS, Logan County, KS, Wallace County, KS, Wichita County, KS
The radar
The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 11:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 11.1 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3117 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 393 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
053 WWUS83 KGLD 031106 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 406 AM MST SUN NOV 3 2013 COZ254-KSZ027-028-041-042-031900- /O.UPG.KGLD.FW.A.0015.131103T1800Z-131104T0000Z/ /O.NEW.KGLD.FW.W.0020.131103T1800Z-131104T0000Z/ CHEYENNE CO-WALLACE-LOGAN-GREELEY-WICHITA- 406 AM MST SUN NOV 3 2013 /506 AM CST SUN NOV 3 2013/ ...RED FLAG WARNING IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...028...041...042 AND 254... THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG WARNING FOR WIND AND LOW RELATIVE HUMIDITY...WHICH IS IN EFFECT FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM MST /6 PM CST/ THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 254 CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 027 WALLACE...FIRE WEATHER ZONE 028 LOGAN...FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 042 WICHITA. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 14 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
2 follow-up statements
739 WWUS83 KGLD 031848 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 1148 AM MST SUN NOV 3 2013 COZ254-KSZ027-028-041-042-040000- /O.CON.KGLD.FW.W.0020.000000T0000Z-131104T0000Z/ CHEYENNE CO-WALLACE-LOGAN-GREELEY-WICHITA- 1148 AM MST SUN NOV 3 2013 /1248 PM CST SUN NOV 3 2013/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...028...041...042 AND 254... * AFFECTED AREA...IN COLORADO...FIRE WEATHER ZONE 254 CHEYENNE CO. IN KANSAS...FIRE WEATHER ZONE 027 WALLACE...FIRE WEATHER ZONE 028 LOGAN...FIRE WEATHER ZONE 041 GREELEY AND FIRE WEATHER ZONE 042 WICHITA. * WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH. * RELATIVE HUMIDITY...AS LOW AS 14 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
108 WWUS83 KGLD 032355 RFWGLD URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GOODLAND KS 455 PM MST SUN NOV 3 2013 COZ254-KSZ027-028-041-042-040100- /O.EXP.KGLD.FW.W.0020.000000T0000Z-131104T0000Z/ CHEYENNE CO-WALLACE-LOGAN-GREELEY-WICHITA- 455 PM MST SUN NOV 3 2013 /555 PM CST SUN NOV 3 2013/ ...RED FLAG WARNING WILL EXPIRE AT 5 PM MST /6 PM CST/ THIS AFTERNOON FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 027...028...041...042 AND 254... CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER EXPECTED AND THE WARNING WILL BE ALLOWED TO EXPIRE ON TIME. $$ FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/GLD (ALL LOWER CASE)
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Nov 3, 3:42 AM MST, 24 minutes earlier.
Area forecast discussion, Nov 3, 3:42 AM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
342 AM MST SUN NOV 3 2013
SHORT TERM...(TODAY THROUGH SUNDAY NIGHT)
ISSUED AT 342 AM MST SUN NOV 3 2013
MAIN FORECAST CONCERN WILL BE UPCOMING STORM EXPECTED TO AFFECT THE
AREA MONDAY NIGHT INTO TUESDAY. SECONDARY CONCERNS ARE WINDS AND
FIRE WEATHER FOR TODAY. SATELLITE SHOWING A PROGRESSIVE FLOW FROM
THE PACIFIC INTO NORTH AMERICA. VERY STRONG UPPER SYSTEM HAS MOVED
INTO SOUTHWEST CANADA AND THE PACIFIC NORTHWEST WHILE A WEAKENING
UPPER LOW IS MOVING INTO THE DESERT SOUTHWEST. A RIDGE ALONG WITH
ALOT OF DRY HAS MOVED INTO THE CENTRAL PORTION OF THE COUNTRY.
AT JET LEVEL...MODELS INITIALIZED FINE AT JET LEVEL. AT MID
LEVELS...MODELS HAVING A HARD TIME WITH THE FEATURES FROM THE
PACIFIC NORTHWEST INTO ALASKA. IN REGARDS TO THE CURRENT SOUTHWEST
CANADIAN AND PACIFIC NORTHWEST UPPER TROUGH...THEY TENDED TO BE TOO
FAR EAST AND SOUTH. HARD TO REALLY TO SEE WHICH IS DOING BEST...BUT
IF HAD TO MAKE A CHOICE WOULD CHOOSE THE GFS AND CANADIAN. THE NAM
AND ECMWF WERE DOING THE BEST ON THE SURFACE WIND AND PRESSURE
FIELD. THE CANADIAN...GFS...AND THE UKMET WERE DOING THE BEST ON THE
LOW LEVEL THERMAL FIELD.
TODAY/TONIGHT...UPPER JET/LEFT FRONT QUADRANT THAT HAS BEEN PROGGED
TO COME THROUGH THE LAST FEW DAYS IS NOW FURTHER SOUTH AND EAST THAN
BEFORE. THIS FEATURE AND A SHORTWAVE TROUGH ARE CAUSING MID AND
HIGH LEVEL CLOUD COVER TO INCREASE. CURRENTLY HAVE A WIND ADVISORY
OUT FOR GOVE AND GRAHAM. LATEST MODEL GUIDANCE CONTINUES TO SUPPORT
THIS. AM A LITTLE CONCERNED THAT CLOUD COVER AND LOW LEVEL INVERSION
WILL HINDER MIXING. CANNOT REALLY SAY THAT CRITERIA WILL BE MET BUT
SINCE CLOSE WILL KEEP THE ADVISORY. REFER TO THE FIRE WEATHER
SECTION BELOW FOR THE AFFECTS OF THE WIND AND LOW RELATIVE
HUMIDITIES.
CLOUD COVER WILL MESS WITH THE TEMPERATURES. MODELS SHOWING THE
FRONT THAT IS PROGGED TO SAG INTO THE AREA TO BE FURTHER NORTH. MADE
ONLY SLIGHT ADJUSTMENTS...MAINLY TO INCREASE MAXES SOUTH OF THE
FRONT. FOR TONIGHT...AGREE WITH WHAT THE DAY SHIFT HAD YESTERDAY IN
REGARDS TO THE WINDS ASSOCIATED WITH INCOMING FRONT. 3 HOUR
PRESSURE RISES AND GRADIENT WILL SUPPORT NEAR OR SLIGHTLY ABOVE WIND
ADVISORY CRITERIA FOR A SHORT TIME PERIOD. DAY SHIFT WILL HAVE TO
SEE IF THIS WILL LAST LONG ENOUGH TO HAVE ANOTHER ADVISORY ISSUED.
MONDAY/MONDAY NIGHT...CURRENT MODEL GUIDANCE SUPPORTS THE HIGH
TEMPERATURES AND ONLY MADE SLIGHT ADJUSTMENTS. NOW THE REALLY MESSY
AND COMPLICATED PART OF THE FORECAST BEGINS.
MODELS COMPLETELY CHANGED THEIR TUNE FROM YESTERDAY. ADDITIONAL
SLOWING HAS OCCURRED AND ALL MODELS ARE SHOWING A WARMER AIR MASS IN
PLACE FOR THE NIGHT. THE SIGNIFICANT SYNOPTIC AND MESOSCALE FORCING
DOES NOT ARRIVE UNTIL NEAR 06Z AND BEYOND. SO HAVE LITTLE TO NO
POPS BEFORE 06Z WITH THE HIGHEST POPS AFTER 06Z. PER MOST IF NOT ALL
MODEL SOUNDINGS...IT LOOKS LIKE NOW THAT ONLY THE FAR WEST WILL
COMPLETELY CHANGE OVER TO SNOW WITH A RAIN/SNOW MIXTURE JUST TO THE
EAST OF THE THAT. SO ADJUSTED ACCORDINGLY AND ONLY HAVE VERY MINOR
SNOW ACCUMULATIONS. ALSO MODELS ARE CONSISTENT AND IN AGREEMENT THAT
THERE WILL BE ELEVATED INSTABILITY IN THE SOUTHEAST HALF OF THE
AREA AFTER 06Z. SO HAVE INSERTED ISOLATED THUNDERSTORMS INTO THE
FORECAST.
TUESDAY/TUESDAY NIGHT...DUE TO CONTINUED SLOWING...WHICH BELIEVE
CORRECT DUE TO STRONG JET BEHIND INCOMING TROUGH AND SUPPORTS THE
ECMWF AND ESPECIALLY THE CANADIAN...HIGHER POPS WILL NOT ARRIVE IN
THE EASTERN AREAS UNTIL LATER IN THE AFTERNOON AND THEY WILL LINGER
ACROSS THE ENTIRE THROUGH THE EVENING AND EVEN INTO THE OVERNIGHT
HOURS. MODEL SOUNDINGS...AS SHOWN YESTERDAY...SUPPORT HAVING THE
NORTHWEST THIRD OF THE AREA CONTINUING TO HAVE SNOW THROUGH THE DAY
WITH A MIXTURE TO THE SOUTHEAST OF THAT. THE SOUTHEAST PORTION SHOULD
SEE RAIN ALL DAY.
SO THE MAIN ACCUMULATIONS WILL BE IN THE ABOVE MENTIONED AREA. SO
PER THE ABOVE REASONING...I LOWERED SNOWFALL AMOUNTS DOWN INTO THE 1
TO 3 INCH FOR THE NORTHWEST HALF. SINCE DO NOT EXPECT SIGNIFICANT
ACCUMULATIONS AND ANY WIND...CHOSE NOT TO ISSUE ANY HIGHLIGHT.
ALSO BECAUSE OF THE LATER ARRIVAL OF THE COLDER AIR WITH THE
SECONDARY FRONT...MAXES LOOK TO BE WARMER...ESPECIALLY IN THE
SOUTHEAST PORTION. BUT THAT ALSO IS COMPLICATED BY ALL THE CLOUD
COVER STILL AROUND.
.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 210 AM MST SUN NOV 3 2013
FOR THE EXTENDED FORECAST...A RATHER BENIGN WEATHER PATTERN WILL BE
SET UP ACROSS THE HIGH PLAINS LEADING TO PLEASANT WEATHER. LONGWAVE
RIDGING WILL BUILD ACROSS THE ROCKIES AND HIGH PLAINS BEHIND THE
TROUGH THAT WILL BRING PRECIPITATION TO THE REGION TUESDAY.
PRECIPITATION FREE WEATHER CAN BE EXPECTED WITH THE RIDGE OVERHEAD.
A SLOW WARMING TREND IS FORECAST AS SOUTH WINDS RETURN AND WARMER
850 MB TEMPS ADVECT IN FROM THE SOUTHWEST.
MODELS ARE STARTING TO COME INTO AGREEMENT THAT A QUICK PROGRESSIVE
TROUGH OF LOW PRESSURE SLIDES ACROSS THE NORTHERN PLAINS FRIDAY. THE
EUROPEAN AND CANADIAN MODELS ARE HIGHLIGHTING THIS SOLUTION WITH
ONLY 6-12 HOURS DIFFERENCE BETWEEN THE MODELS. THE GFS SUGGESTS A
MUCH WEAKER AND FARTHER NORTH SOLUTION. IF THE FIRST SOLUTION PANS
OUT...THE UPPER LEVEL TROUGH SHOULD BE ABLE TO FORCE A COLD FRONT
SOUTH WITH ONLY A SLIGHT COOL DOWN AND MAYBE SOME NORTH GUSTY WINDS
AS THE MAIN WEATHER CHANGES. IT IS POSSIBLE THAT A FEW SHOWERS COULD
DEVELOP ALONG THE FRONT...BUT MODEL SOUNDINGS ARE QUITE DRY AND
INDICATIONS ARE THAT MOST PRECIPITATION WILL REMAIN ACROSS CENTRAL
NEBRASKA. EITHER WAY...THE FRONT WOULD NOT AMOUNT TO MUCH OF A
CHANGE FOR OUR WEATHER IN THE TRI-STATE AREA. DUE TO AGREEMENT
BETWEEN THE CANADIAN AND EUROPEAN MODELS...HAVE SIDED WITH THESE
MODELS AND MADE MINOR MODIFICATIONS TO THE ALLBLEND GRIDS FOR THE
EXTENDED FORECAST PERIOD.
&&
.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SUNDAY NIGHT)
ISSUED AT 1011 PM MDT SAT NOV 2 2013
FOR KGLD AND KMCK...VFR THROUGH THE PERIOD. SFC TROUGH CURRENTLY
JUST WEST OF KGLD TERMINAL WILL SLOWLY MOVE TOWARD CO/KS BORDER BY
MIDDAY SUNDAY WITH SOUTH TO SOUTHWEST WINDS AROUND 10KTS OR SO AT
KGLD...SLIGHTLY STRONGER WITH SOME GUSTS AT KMCK. BY 00Z SFC
TROUGH RETREATS WEST ALLOWING WINDS AT BOTH TERMINALS TO BECOME
VRB06KTS. TOWARD THE END OF THE PERIOD WINDS AT KGLD WILL BECOME
SOUTHWEST/WEST AROUND 11KTS WHILE AT KMCK THEY REMAIN LIGHT/VARIABLE.
ONLY MID AND HIGH LEVEL CLOUDINESS EXPECTED...MAINLY DURING THE DAY
SUNDAY.
&&
.FIRE WEATHER...
ISSUED AT 342 AM MST SUN NOV 3 2013
AS WITH THE WIND ADVISORY...IT WILL BE CLOSE TO REACHING RED FLAG
CRITERIA IN THE PREVIOUSLY ISSUED FIRE WEATHER WATCH. SO WILL GO
AHEAD AND UPGRADE TO A RED FLAG WARNING. HOWEVER...IF THE CLOUD
COVER STICKS AROUND LONGER AND THE THE SURFACE TROUGH/FRONT PUSHES
FURTHER SOUTH AND EAST THAN CURRENTLY EXPECTED...THE HIGHER WINDS
GET SHOVED SOUTH OF THE AREA.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...RED FLAG WARNING FROM 11 AM MST /NOON CST/ THIS MORNING TO 5 PM
MST /6 PM CST/ THIS AFTERNOON FOR KSZ027-028-041-042.
WIND ADVISORY FROM 9 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR KSZ016-029.
CO...RED FLAG WARNING FROM 11 AM THIS MORNING TO 5 PM MST THIS
AFTERNOON FOR COZ254.
NE...NONE.
&&
SHORT TERM...BULLER
LONG TERM...RRH
AVIATION...DDT
FIRE WEATHER...BULLERHazardous weather outlook, Nov 3, 4:02 AM MST, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 402 AM MST SUN NOV 3 2013 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041515- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 402 AM MST SUN NOV 3 2013 /502 AM CST SUN NOV 3 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SOUTH TO SOUTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS TO NEAR 45 MPH ARE EXPECTED FOR GRAHAM AND GOVE COUNTIES FROM MID MORNING INTO THE AFTERNOON HOURS. GUSTY SOUTH TO SOUTHWEST WINDS AND LOW RELATIVE HUMIDITIES WILL CREATE EXTREME FIRE WEATHER CONDITIONS FOR LOCATIONS MAINLY ALONG AND SOUTH OF HIGHWAY 40. ISOLATED THUNDERSTORMS ARE EXPECTED AFTER MIDNIGHT. NONE OF THESE STORMS IS EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A STORM SYSTEM IS STILL ON TRACK TO BRING PRECIPITATION TO THE AREA FROM MONDAY NIGHT INTO TUESDAY NIGHT. EVEN THOUGH ACCUMULATING SNOW WILL STILL OCCUR...AMOUNTS WILL BE LESS THAN PREVIOUSLY EXPECTED. 1 TO 3 INCHES ARE CURRENTLY EXPECTED MAINLY ALONG AND NORTH OF A FLAGER COLORADO TO SAINT FRANCIS TO ATWOOD TO DANBURY LINE. ONLY MINOR BLOWING OF THE SNOW SHOULD OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. BULLER
Nearby
Red Flag Warnings in Kansas, 2013Red Flag Warnings in Colorado, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.